Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Stopped smoking. Took ECP after intercourse. Missing period. HPT negative. Reason?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
I am 26 year old woman. It has been four weeks since I quit smoking cold XXXXXXX I have not smoked since my quit day. Several days before I quit, while I was still menstruating, I took an emergency contraceptive pill after intercourse with my partner (I do not use it as a regular form of contraception) .
I am now seven days late into my next cycle. I was wondering whether the quitting smoking, and/or the ECP could contribute to a late period (I know stress can cause disruptions to menstruation). I have taken a home pregnancy test, the result was negative. I'm just a little worried and was after some guidance. Thank you
Posted Sun, 12 May 2013 in Menstruation and Miscarriage
Answered by Dr. Shanti Vennam 1 hour later

Thanks for writing to us.

Emergency contraception disturbs the normal hormonal milieu of the body as the emergency pill contains high dose of hormone. As a result, some may experience a breakthrough bleeding soon after the pill intake while others miss their normal period.

You could be experiencing a delayed period due to the emergency pill usage. In addition, stress that may have been induced as a result of quitting smoking may have contributed to the delay.

You need not worry much if you have taken the emergency pill soon after the unprotected intercourse within the stipulated time as it is then very effective in preventing pregnancy. You should see a gynecologist if you do not get your period in another week's time to get proper evaluation and to exclude/confirm a pregnancy.

Hope I have answered your query. Please feel free to contact if you need further clarifications. I will be happy to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor